It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-16-2005, 03:03 PM   #1
Senior Veteran
(female)
 
Join Date: Jun 2003
Location: Ontario <canada
Posts: 538
twokatss HB User
Thumbs down Metformin causing loose bowels????

I take 500 mg Metformin twice a day. When I first was put on it , I had no bowel problems associated with it---that was 6 months ago.
However, every once in a while for the past 2 months I have had sudden onset loose bowels. I can have a normal movement and then later have to rush to the toilet. Some times I can not make it. UGH!!!

This does not happen every day, but it happens enough to make me weiry of going out in case there is no toilet near. I get a mild cramping and then no warning --it just happens. When I go, it is very unpleasant smelling. After that I am fine.---until the next time--whenever that may be.

Do you think it could be the Metformin?

I had colonoscopy 18 months ago and all was fine.

 
Old 01-16-2005, 05:07 PM   #2
Senior Veteran
 
Join Date: Dec 2003
Posts: 897
Marimac HB UserMarimac HB User
Re: Metformin causing loose bowels????

Quote:
Originally Posted by twokatss
I take 500 mg Metformin twice a day. When I first was put on it , I had no bowel problems associated with it---that was 6 months ago.
However, every once in a while for the past 2 months I have had sudden onset loose bowels. I can have a normal movement and then later have to rush to the toilet. Some times I can not make it. UGH!!!

This does not happen every day, but it happens enough to make me weiry of going out in case there is no toilet near. I get a mild cramping and then no warning --it just happens. When I go, it is very unpleasant smelling. After that I am fine.---until the next time--whenever that may be.

Do you think it could be the Metformin?

I had colonoscopy 18 months ago and all was fine.
Diarrhea is one of the listed side effects on Metformin. I think I have noticed that when too many carbs and fats have been consumed at the same time, this increases the likelyhood of the diarrhea. The best thing to do is to monitor your diet(not saying its bad or anything) but if the diet you have to be on as ordered by the doctor is causing the reaction from the metformin, then you might want to talk to your doctor about rearranging the diet or changing the med.

 
Sponsors Lightbulb
   
Old 01-20-2005, 02:48 PM   #3
Senior Veteran
(female)
 
sunshine12's Avatar
 
Join Date: Mar 2004
Posts: 618
sunshine12 HB Usersunshine12 HB Usersunshine12 HB Usersunshine12 HB User
Wink Re: Metformin causing loose bowels????

I just spent the last three months with the runs. I had every test and they were all negative. I saw my cardio man and begged him for help here!! He told me to stop the Metformin..I did. I was put on Actos and so far no cramps, no runs nothing.
Mine started out intermitten like yours. 18 months is almost two years, not sure how old you are or how often you get that colonoscopy. But check with your Doc.
Now that I have gotten off that, I have heard a hundred stories about the runs and Metaformin???? How lucky was that? It's great to feel good again!

 
Old 01-25-2005, 02:20 PM   #4
Junior Member
 
Join Date: Apr 2004
Posts: 14
Haiku HB User
Re: Metformin causing loose bowels????

Dear Twokatts,

Hello to all. I am a new member to this diabetes board. I started on Metformin late this summer, and my doctor warned me up front that until the stored sugar got out of my liver, I would have "stomach aches". I asked him to specify- and he said loose bowels.

It was as he predicted. But that subsided greatly, until I began (on my own direction) a high fiber, low carb diet. So, now the loose bowels I think are from the fiber and/or when I've been eating too much sugar.

The Metformin itself is totally weird, I find. It has turned my body into a fat burning engine. Every day I wake up and parts of me are just gone, big chunks of fat are disappearing- without watching what I eat. And now that I am watching my diet- well, I have not been this thin in over 25 years.

Best regards,
Haiku

 
Old 01-25-2005, 05:16 PM   #5
Senior Member
(male)
 
Join Date: Dec 2000
Location: Connecticut, USA
Posts: 133
CtRich HB User
Re: Metformin causing loose bowels????

I lasted 4 days on the stuff. It was nasty. I was waking up at night with wicked cramps and had the runs all the time. When I complained to the pharmacist he said
"Oh just give it some time, in about 3 weeks your body will adjust to it".
I said bull s#$% to that!
Anyone want a shoebox full of samples?

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
just started taking metformin MiriamOLong Polycystic Ovary Syndrome (PCOS) 12 11-06-2007 03:05 PM
Loose Bowels at 39 weeks (sorry, TMI) uma_anne Pregnancy 10 11-05-2007 01:32 PM
Fibre gives me bloating and loose bowels. Gavi112 Bowel Disorders 4 06-09-2007 02:36 AM
on metformin but still no ovulation rotti Polycystic Ovary Syndrome (PCOS) 2 02-02-2007 02:31 PM
Metformin, how long ?? cheez Diabetes 13 01-28-2007 04:54 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (60), JJ (34), Azurah (17), 92261 (12), rosier (7), Machaon (5), sunshine12 (5), Laura789 (5), ladybud (5)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (910), Titchou (859), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:46 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!